Prednisone treatment must end slowly

ON CALL

December 07, 1993|By Dr. Simeon Margolis | Dr. Simeon Margolis,Contributing Writer

Q: For three years I have been taking prednisone for rheumatoid arthritis. After reading your recent column on the side effects of prednisone, I would like to stop taking it. Would it be safe for me to do that?

A: Absolutely not, unless you do so under the supervision of a physician.

Two types of problems can arise if you stop taking prednisone abruptly. First, your rheumatoid arthritis may flare up violently.

Secondly, long-term use of prednisone interferes with the work of the adrenal gland, which produces and secretes cortisol under the control of adrenocorticotropic hormone (ACTH) from the pituitary gland. A long period of treatment with prednisone suppresses the release of ACTH by the pituitary, and as a result, the adrenal shrinks and stops putting out cortisol. This causes no problem as long as the prednisone replaces the body's need for cortisol.

But if the prednisone is stopped suddenly, the adrenal will not release cortisol until it receives a signal (increased blood levels of ACTH) from the pituitary, and it can take the pituitary a long time to recover from the suppression caused by the prednisone. Even then the atrophied adrenal will be unable to respond.

Withdrawal from prednisone (or other adrenal steroids) may not only worsen the underlying disorder, but also cause the signs and symptoms of adrenal insufficiency, which can include weakness, fatigue, loss of appetite, weight loss, nausea and vomiting, aching muscles, joints and bones, lowered blood pressure, rapid heart rate and symptoms of hypoglycemia (low blood sugar). The danger of adrenal insufficiency is particularly great if you are subjected to physical stress, such as a bout of the flu. Ordinarily such stresses are combatted by the release of larger amounts of cortisol. If the period of prednisone treatment has put the adrenal "to sleep," the usual response to stress will be lacking, and symptoms of adrenal insufficiency will occur.

The risk of developing adrenal insufficiency depends on the dose of prednisone and the duration of treatment. Little or no adrenal suppression occurs with doses of 5 mg of prednisone or less for as long as five years. Marked suppression is the rule when larger doses are taken, particularly for a year or more. In such situations it takes several months to as long as a year before the adrenal responds normally.

To avoid problems associated with discontinuing prednisone, the dose of the drug is reduced slowly, at first to avoid a flare-up of the underlying disease, and later to lessen the danger of adrenal insufficiency, which is unlikely to occur until the prednisone dose is reduced to between 5 and 7.5 mg daily. It may be necessary to continue at this level for several months and then lower the dose by as little as 1 mg every two to three weeks.

Dr. Margolis is professor of medicine and biological chemistry at the Johns Hopkins School of Medicine.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.